Alert archive / California / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Aug 30, 2012, 4:01 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2012, 4:01 PM PDT (23:01 UTC)
- Expired
- Aug 30, 2012, 6:02 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2894 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472
WGUS56 KLOX 302301
FFWLOX
CAC037-310200-
/O.NEW.KLOX.FF.W.0001.120830T2301Z-120831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
401 PM PDT THU AUG 30 2012
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 700 PM PDT
* AT 357 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG ALISO CANYON ROAD TO NEAR
LITTEROCK.
* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER THESE AREAS
WITH HEAVY RUNOFF ALONG WITH DEBRIS AND MUD ON ROADWAYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3437 11813 3453 11813 3457 11795 3451 11787
3434 11807
$$
EB2 follow-up statements
810
WGUS76 KLOX 302343
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
443 PM PDT THU AUG 30 2012
CAC037-310200-
/O.CON.KLOX.FF.W.0001.000000T0000Z-120831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
443 PM PDT THU AUG 30 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
CENTRAL LOS ANGELES COUNTY...
AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STRONG THUNDERSTORM PRODUCING FLASH FLOODING ALONG ALISO
CANYON ROAD IN THE SAN GABRIEL MOUNTAINS A FEW MILES SOUTHEAST OF
ACTON. VERY HEAVY RAINFALL HAS BEEN CONFIRMED IN THIS AREA BY A RAIN
GAUGE REPORTING OVER TWO INCHES IN ONE HOUR...WITH A STORM TOTAL
EXCEEDING 2.5 INCHES. THIS STORM CONTINUES TO HAVE LITTLE MOVEMENT
AND IS BACKBUILDING TOWARD THE SOUTHWEST ACROSS THE MOUNTAINS.
EXPECT FLASH FLOODING IN THIS REGION WITH WATER RUNOFF AND POSSIBLE
DEBRIS AND MUD FLOWS ACROSS ROADWAYS THROUGH 7 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3437 11813 3453 11813 3457 11795 3451 11787
3434 11807
$$
BOLDT136
WGUS76 KLOX 310102
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
602 PM PDT THU AUG 30 2012
CAC037-310106-
/O.CAN.KLOX.FF.W.0001.000000T0000Z-120831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
602 PM PDT THU AUG 30 2012
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL LOS ANGELES
COUNTY...
SHOWERS AND THUNDERSTORMS HAD DISSIPATED OVER THE MOUNTAINS
SOUTHEAST OF ACTON AND ALONG ALISO CANYON ROAD WHERE VERY HEAVY RAIN
OCCURRED EARLIER IN THE AFTERNOON...THEREFORE THE FLASH FLOOD
WARNING HAS BEEN CANCELLED. RAINFALL TOTALS WERE UP TO 3 INCHES IN
THE WARNED AREA FROM THIS THUNDERSTORM ACTIVITY.
SOME CONTINUED WATER RUNOFF AND DEBRIS WILL BE POSSIBLE ALONG
ROADWAYS IN THE MOUNTAINS THROUGH 7PM PDT.
LAT...LON 3437 11813 3453 11813 3457 11795 3451 11787
3434 11807
$$
BOLDTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:10 PM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 30, 2:10 PM PDT, 1 hour 51 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 210 PM PDT THU AUG 30 2012 .SYNOPSIS... TODAY WILL REMAIN A FEW DEGREES ABOVE NORMAL THEN A TROUGH OF LOW PRESSURE WILL RESULT IN A SLIGHT COOLING TREND THROUGH SATURDAY. HIGH PRESSURE WILL START TO BUILD WESTWARD AGAIN ON SUNDAY RESULTING IN NEAR NORMAL TEMPERATURES THROUGH THE MIDDLE OF NEXT WEEK. MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS FOR THE MOUNTAINS AND DESERT THROUGH FRIDAY. && .SHORT TERM (TODAY-MONDAY)... TEMPERATURES GENERALLY COOLER TODAY...THOUGH WITH THE EXCEPTION OF THE CENTRAL COAST AND THE MOUNTAINS...NOT AS STRIKING AS ORIGINALLY THOUGHT. SCATTERED THUNDERSTORMS ARE FIRING OFF AGAIN IN THE ANTELOPE VALLEY AND ADJACENT SAN GABRIEL FOOTHILLS...VERY SIMILAR TO YESTERDAY. STRATUS HUGGING THE CENTRAL COAST TIGHTLY THIS AFTERNOON AND LOOKS POISED FOR A SIMILAR INLAND PUSH LIKE LAST NIGHT...WITH POSSIBLE DENSE FOG. AREAS TO THE SOUTH ARE A LITTLE LESS CONVINCING WITH GOOD AFTERNOON CLEARING AND NEARBY CONVECTION. KEEPING PATCHY COVERAGE WORDING FOR LATER TONIGHT...BUT COULD BE EVEN LESS THAN THAT. 12Z MODELS CONTINUED TO SHOW AMPLE MOISTURE AT 700MB EXPANDING OVER THE AREA TONIGHT INTO FRIDAY. WHILE THIS HAS NOT RESULTED IN MUCH IN THE WAY OF WIDESPREAD CLOUDS THIS AFTERNOON...IT COULD TONIGHT AS THINGS COOL DOWN AND CONVECTION CALMS DOWN. SO...WILL KEEP THE PARTLY CLOUDY WORDING GOING. IF THESE CLOUDS DO FORM...A LIGHT SPRINKLE IS NOT OUT OF THE QUESTION JUST ABOUT ANYWHERE. THE WEAK TROUGH CURRENTLY PUSHING INTO NORTHERN CALIFORNIA WILL CONTINUE TO DIG ITS FRINGES INTO OUR AREA TOMORROW. WHILE THIS WILL BRING ADDITIONAL COOLING ON FRIDAY ESPECIALLY TO SLO AND SBA COUNTIES...ONLY EXPECTING A COUPLE OF DEGREES OF COOLING TO AREAS TO THE SOUTH AS ONSHORE GRADIENTS REMAIN WEEK AND THICKS ONLY FALL 2 DECAMETERS. SATURDAY LOOKS ABOUT THE SAME AS FRIDAY TEMPERATURE-WISE. WITH THE UPPER LEVEL FLOW TURNING MORE SOUTH TO SOUTHWESTERLY FRIDAY AND SATURDAY...CONVECTION CHANCES WILL BE LOWERING...BUT THERE IS JUST ENOUGH MOISTURE AND INSTABILITY ALOFT TO WARRANT A SLIGHT CHANCE FOR THE MTNS AND DESERTS OF LA/VTU COUNTY ON FRIDAY. THE TOUGHEST CALL OF THE DAY IS WHERE THE REMNANTS OF HURRICANE ILEANA WILL TRACK OVER THE HOLIDAY WEEKEND. THE GFS CONTINUES TO ROTATE IT AROUND THE RIDGE TO THE EAST...AND INTO SOUTH-CENTRAL CALIFORNIA. THE ECMWF/NAM/GEM ALIGN AGAINST THIS SOLUTION...AND PUSH IT WESTWARD INTO THE NETHER REGIONS AS THE RIDGE EXPANDS. WHILE THE FORMER SOLUTION SEEMS TO BE THE MOST POPULAR AT THIS POINT WITH FORECASTERS...THE GFS SOLUTION IS STILL POSSIBLE. IF THE GFS IS CORRECT...JUST ABOUT ALL OUR AREA WOULD BE IN LINE FOR SOME SHOWERS AND/OR THUNDERSTORMS LATE SUNDAY AND MONDAY. IF THE OTHERS ARE RIGHT...WE WILL BE DRY...CLEAR...AND WARMER. FORECAST STILL LEANS ON THE POPULAR SOLUTION...BUT KEPT CLOUDS OVER THE AREA AS A HEDGE...AND DAMPENED THE WARMING TO ALMOST RESEMBLE LITTLE CHANGE OVER THE PERIOD. .LONG TERM (TUESDAY-THURSDAY)... REGARDLESS OF HOW ILEANA BEHAVES...TUESDAY AND WEDNESDAY LOOK DRY AND AROUND NORMAL AS THE RIDGE TO THE EAST SLOWLY PUSHES WESTWARD. BY THE MIDDLE TO END OF NEXT WEEK...IT LOOKS LIKE THE CORE OF THE RIDGE WILL BUILD INTO ARIZONA AND BRING ANOTHER ROUND OF WARMING. WENT CONSERVATIVE ON THE TEMPERATURES AT THIS POINT...BUT WOULD BE SURPRISED TO SEE TEMPERATURES SIMILAR TO YESTERDAY OR TODAY BY THE END OF NEXT WEEK. && .AVIATION...30/1800Z. CONVECTIVE PARAMETERS COMING TOGETHER THIS AFTERNOON TO SUPPORT ISOLATED TO SCATTERED CONVECTION ACROSS THE MOUNTAINS AND ANTELOPE VALLEY. THE TWO TAFS IN THE ANTELOPE VALLEY NOW HAVE VCTS MENTIONED FOR POSSIBLE IMPACTS FROM NEARBY CONVECTION. ELSEWHERE...COASTAL SECTIONS NORTH OF POINT CONCEPTION WILL EXPERIENCE AREAS OF FOG AND LOW CLOUDS WHILE COASTAL AREAS SOUTH OF POINT CONCEPTION WILL HAVE ONLY PATCHY LOW CLOUDS AND FOG WITH A LATE ARRIVAL AND SHORT DURATION. GOOD CONFIDENCE IN THE FORECAST. KLAX...GOOD CONFIDENCE IN LATE ARRIVAL OF FOG AND LOW CLOUDS AND FOG WITH SHORT DURATION. OTHERWISE...EXPECT VFR CONDITIONS. KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH FRIDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXMWWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). COASTAL FLOOD STATEMENT (LAXCFWLOX). && PUBLIC...KITTELL AVIATION...SWEET SYNOPSIS...SUKUP WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 30, 6:00 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU AUG 30 2012 CAZ034>041-044>046-051>054-059-087-088-547-548-311300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU AUG 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AS WELL AS THE ANTELOPE VALLEY. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY HIGH SURF WILL PRODUCE DANGEROUS RIP CURRENTS FRIDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS OVER THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES AS WELL AS THE ANTELOPE VALLEY. * HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RORKE
In the hours before
Special weather statement, Aug 30, 2:58 PM PDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
258 PM PDT THU AUG 30 2012
CAZ054-059-302245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-
258 PM PDT THU AUG 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES
COUNTY...MAINLY THE ANTELOPE VALLEY...UNTIL 345 PM PDT...
AT 248 PM PDT...DOPPLER RADARS INDICATED SEVERAL THUNDERSTORMS
DEVELOPING ACROSS THE EASTERN ANTELOPE VALLEY AND ADJACENT FOOTHILLS
OF THE EASTERN SAN GABRIEL MOUNTAINS. SPOTTERS HAVE REPORTED VERY
HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL WITH
THESE STORMS. THE THUNDERSTORMS HAVE BEGUN TO INCREASE IN COVERAGE
AND INTENSITY DURING THE PAST HOUR. HAIL UP TO ONE HALF INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING AND TORRENTIAL
DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. ON THE PERIPHERY OF THE
STORMS...WHERE RAIN IS NOT AS HEAVY...THE LIGHTNING MAY CAUSE FIRE
IGNITION.
* LOCATIONS IMPACTED INCLUDE BUT ARE NOT BE LIMITED TO LITTLEROCK...
PEARBLOSSOM AND LAKE LOS ANGELES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3423 11766 3423 11767 3437 11815 3483 11826
3482 11766 3433 11764
TIME...MOT...LOC 2152Z 086DEG 4KT 3457 11790
BRUNO/DGThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:28 PM PDT | High Surf Advisory | LOX | Los Angeles | 64 hr |
| Aug 30, 2:47 PM PDT | Areal Flood Advisory | LOX | 3 hr | |
| Aug 30, 2:58 PM PDT | Special Weather Statement | LOX | Los Angeles | 47 min |
| Aug 30, 4:14 PM PDT | Special Weather Statement | LOX | Los Angeles | 46 min |
Nearby
Flash Flood Warnings in California, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.